Using panadol to tenderise food could lead to liver damage

Monday June 15 2015

It is dangerous to use drugs for any purpose

It is dangerous to use drugs for any purpose other than that for which they have been prescribed, as this could lead to health complications. File photo  

By Emmanuel Ainebyoona and Viola Matela

Paracetamol may have been made to treat mild illnesses, moderate pain from headaches, backaches, toothaches, menstrual periods, flu and to reduce fever, but some unscrupulous people have turned to using this painkiller as a tenderiser for food such as beans and molokony (animal hoof).
Paracetamol, whose generic name is Acemophen is being abused as a cooking catalyst. This is because it saves firewood as it makes foods such as beans and molokony cook faster.
The National Drug Authority (NDA), whose mandate is to regulate drugs, has already issued a warning in the press to deter the public from wrongly using the painkiller.

Frederick Ssekyana, the Public Relations Officer at NDA says they have received complaints about people using medicine to prepare food while carrying out nationwide surveillance in Oyam district.
“The residents do not know the severity of drug abuse,” says Ssekyana. “As a body in charge of making and distributing drugs in Uganda, NDA issued a preventive alert to the general public to be vigilant and report cases of food cooked using medicine,” he adds.
Ssekyana notes that health inspectors should look out for and crack down on unlikely drug outlets selling drugs without prescription.
Panadol is one of the drugs sold easily by pharmacies and drug shops as an over-the-counter medication.

Ssekyana says the drug is licensed to treat people but when used to cook food it is a bad practice. He adds that no medicine should be used for cooking.
“Doing this is dangerous since people are not aware of the health repercussions on their lives.”

Life-threatening effects
Dr Vincent Karuhanga of Friends PolyClinic says excessive use of panadol is toxic to the liver.
“People who are fasting or under hangover situations are advised not to take paracetamol because it could damage their liver,” he says.
However, it is not panadol alone that is being misused by members of the public as far as food is concerned; other drugs such as antiretroviral (ARVs) have been abused.

Other drugs abused
In September 2013, residents of Oyam District were reported to be using antiretroviral drugs (ARVs) to fatten pigs instead of using the drugs to prolong lives of HIV/Aids patients. The residents of Oyam also believed that feedings pigs on ARVs made them resistant to swine fever.
Wrong medication given to animals has side effects to people who consume the meat.
John Baptist Kasule of Farm and Allied Uganda, a veterinary doctor, disagrees with the argument that ARVs protect pigs from swine fever. Instead, he says that ARVs destroy the immunity of pigs.

“It instead makes them resistant to their own drugs,” he adds.
In another case in November 2013, there were claims that ARVs were being used to fatten chicken in Murang’a, a county in Kenya. These birds were said to have matured after four weeks and were ready for sale; an attempt to mimic the tendency of people grow fat when they are on ARV drugs.
Although he has not come across research on whether ARVs can fatten pigs or chicken, Kasule maintains the result would be negative.

Advertisement

Toxic effects of cooking with painkiller paracetamol

Panadol or Paracetamol is a painkiller used to relieve mild-to-moderate pain,and also to lower a raised temperature (fever) as when one has a bout of malaria., Most people can take panadol without any problem, but in pregnancy it may lead to male fetuses having undescended testes when they are born.

Also, if a person has liver problems,panadol may pause more liver problems. And in adults: 500 mg-1 g every 4-6 hours up to a maximum of 4 g daily can be taken.I.e 1-2 tablets every 4-6 hours, but taking more than four doses in any 24-hour period can lead to liver damage.People with an allergy to panadol can have serious reactions.
Panadol should be stored in a cool, dry place, away from direct heat and light.
Cooking beans with panadol is likely to create changes in panadol which may cause more reactions or toxicity. People are not aware that there is panadol in the beans and so pregnant women and those who are allergic to the drug or have liver problems and are not supposed to take panadol, are likely to suffer most.

Panadol is given in doses and nobody knows the amount of panadol in cooked beans. People may eat too much beans at a sitting or during many meals.Panadol toxicity is caused by excessive use or overdose of the drug which mainly causes liver injury. Unfortunately,the victims of the toxicity may have no symptoms at all in the first 24 hours following overdose so they may continue to take more beaned panadol.Some may have just abdominal pain and nausea which may later worsen into signs of liver failure like low blood sugar, easy bleeding, and hepatic encephalopathy (loss of consciousness ) which if not treated may result in death.

Damage to the liver results from a panadol breakdown product , N-acetyl-p-benzoquinoneimine which is usually removed by the liver’s natural antioxidant glutathione but panadol in excess will deplete the glutathione directly damaging the liver, leading to liver failure.
People who are fasting have low glutathione as are those with liver disease or hangover and hence are prone to panadols liver damage.

By Dr Vincent Karuhanga

Advertisement